Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 11, 2021Yadkin County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 11, 2021, 4:07 PM EDT for Yadkin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 4:07 PM EDT (20:07 UTC)
Expired
Aug 11, 2021, 4:45 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
30

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS81 KRNK 112007
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Wed Aug 11 2021
 
NCZ020-112045-
Yadkin NC-
407 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of 
northeastern Yadkin County through 445 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bend, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
East Bend...
Enon...
and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Virginia.

&&

LAT...LON 3626 8051 3626 8047 3623 8043 3622 8043
      3621 8045 3619 8044 3613 8044 3613 8048
TIME...MOT...LOC 2007Z 285DEG 14KT 3623 8045 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 11:01 AM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 11, 11:01 AM EDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1101 AM EDT Wed Aug 11 2021

.SYNOPSIS...
High pressure over the southeast United States will keep hot and
humid conditions in place through Friday. A cold front will move
through the area Saturday and stall to our south. This will bring a
good chance for showers and thunderstorms this weekend and cooler
temperatures by Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM EDT Wednesday...

Hot and Humid with Scattered Thunderstorms.

Similar to yesterday, our forecast area continues to fall under
the northern periphery of the large southeast U.S. ridge,
allowing for a repeat weather pattern with morning thunderstorms
along the western slopes of the Appalachians (fed by a westerly
LLJ) morphing into scattered clusters of thunderstorms along and
east of the Blue Ridge as we transition into the peak heating of
the day, instability becoming the driving factor. Expectation is
for storms to be strong. The modified sounding indicates
potential for SBCAPE to reach 2000 j/kg here in the NRV and
exceed 2500 J/KG within the lee trough east of the Blue
Ridge...complimented by DCAPEs of 750 and 1000 j/kg
respectively. That said, isolated severe storms are possible
with the main hazard coming from gusty outflow winds and
potential for wet microbursts.

Temperatures Tuesday over-performed with many areas east of the
Blue Ridge, including ROA and LYH peaking in the mid 90s. With
increasing 1000-850mb thicknesses, a deep southwest to west
flow, albeit weak, feel highs today will be at least as warm as
yesterday, so used the warmest guidance for highs and even added
a degree. This forecast places ROA and LYH just a few degrees
from record values for this date (ROA - 99 in 1926 and LYH 100
in 1900 and 1926).

Expect most of the storms to diminish a couple of hours after
sunset, and leaned toward the warmer guidance for lows considering
the high dew points that are expected to remain in place.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 245 AM EDT Wednesday...

Hot and humid weather continues.

Surface high pressure will remain across the western Atlantic
through Friday. Southerly flow around the high center will
result in hot and humid conditions. Diurnally driven scattered
showers and storms will develop in the afternoons and evenings
both Thursday and Friday. A slight reprieve for the heat is
expected this weekend as a cold front moves into the region from
the northwest. As this front approaches, expect this to become
a focus for widely scattered thunderstorms. Still some
uncertainty on how fast/far the front progresses on Saturday,
but being mid-August, would side with a slower progression and
eventual stall somewhere over the area.

Temperatures are expected to remain above normal through the short
term with highs ranging from the 80s in the mountains to the lower
and mid 90s in the Piedmont. Thursday expected to be the hottest day
with some spots reaching the upper 90s. The heat indices will climb
into the upper 90s to lowers 100s, especially by Thursday afternoon.
It will also remain warm and muggy at night. Lows ranging from the
60s in the mountains to the 70s in the Piedmont.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 300 AM EDT Wednesday...

Continued unsettled weather for the remainder of the weekend and
into early next week.

A stalled frontal boundary will continue to linger within the area
through early next week. This will provide a continued chance of
diurnal downpours and thunderstorms. With widespread cloud cover and
daily chances of showers/storms, temperatures will not be nearly as
hot. However, still expecting the higher humidity values to linger.

As we transition into next week, focus will be on the tropics and
whether Tropical Storm Fred, currently located near Puerto Rico and
the Dominican Republic, gains enough latitude to introduce tropical
moisture to our part of the CONUS. For now, will maintain chance
threat for showers/storms going into early next week, but coverage
will be highly leveraged by the remnant front and tropical cyclone.

Please refer to the guidance from NHC regarding the details and
official forecast track of Tropical Storm Fred.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM EDT Wednesday...

Patchy areas of MVFR fog will reduce visibilities at KLWB and
KBCB until 14Z. Meanwhile, scattered showers and thunderstorms
across southwest WV and far southwest associated with a weak
upper level disturbance may impact KLWB and KBLF with a brief
period of reduced visibilities.

A stronger upper level storm system moving across our region
early Wednesday afternoon will trigger additional scattered to
numerous thunderstorms and VCTS continued to be carried at all
TAF sites. Short periods of reduced visibilities and gusty winds
due to thunderstorms are possible.

These storms should gradually wane with loss of heating tonight,
with patchy areas of fog and MVFR visibilities again expected at
KBCB and KLWB early Thursday morning.

Forecast confidence moderate.

Extended Aviation Discussion...

Much of the week will feature more of a typical August weather
pattern with heat and humidity leading to scattered afternoon
and evening storms, especially across the mountains. At night,
the convection will dissipate as fog and low clouds develop with
a focus on areas that received rainfall the evening before
and/or river valleys/rural areas. Chances of rain ramp up a bit
toward the weekend as a front moves close.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...PH/PM
SHORT TERM...BMG/PM
LONG TERM...BMG/PM
AVIATION...PH
Hazardous weather outlook, Aug 11, 3:29 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
329 PM EDT Wed Aug 11 2021

VAZ044>047-058-059-121930-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
329 PM EDT Wed Aug 11 2021

...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch until 9PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values may peak between 100 and 105 degrees Thursday
and Friday afternoons. Scattered strong thunderstorms are also
possible the next several afternoons with the potential for strong
thunderstorm wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>013-015-019-020-WVZ042>044-507-508-
121930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Alleghany VA-
Bath-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
329 PM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong thunderstorms are possible through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong thunderstorms are also possible the next several
afternoons with the potential for strong thunderstorm wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ014-016>018-022>024-032>035-043-121930-
Montgomery-Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-
329 PM EDT Wed Aug 11 2021

...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch until 9PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong afternoon thunderstorms are also possible the next
several afternoons with the potential for strong thunderstorm wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 11, 3:45 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     2 NW AXTON              36.69N 79.75W
08/11/2021                   HENRY              VA   911 CALL CENTER

            TREE DOWN NEAR CORNER OF CARDINAL ROAD AND
            WREN COURT. DAMAGE TO HOUSE AND TWO
            VEHICLES. TIME ESTIMATED FROM RADAR.

&&

VFJ
Local storm report, Aug 11, 3:50 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     PENNS STORE             36.60N 80.07W
08/11/2021                   PATRICK            VA   911 CALL CENTER

            TREE DOWN IN PENNS STORE.

&&

RR
Special weather statement, Aug 11, 3:50 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Wed Aug 11 2021

VAZ033-112015-
Franklin VA-
350 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of
east central Franklin County through 415 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rocky Mount, moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount...
Penhook...
Western Smith Mountain Lake...
Union Hall...
Southern Smith Mountain Lake...
North Shore...
and Westlake Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, central, southwestern and west central Virginia.

&&

LAT...LON 3700 7997 3710 7971 3702 7960 3692 7986
TIME...MOT...LOC 1950Z 304DEG 6KT 3700 7981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Local storm report, Aug 11, 3:52 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     2 NW MARTINSVILLE AIRPO 36.65N 79.90W
08/11/2021                   HENRY              VA   911 CALL CENTER

            TREE DOWN ON PHILPOTT HIGHWAY NEAR
            INTERSECTION WITH DUG MOUNTAIN ROAD. TIME
            ESTIMATED FROM RADAR.

&&

VFJ
Local storm report, Aug 11, 4:06 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     1 E ROARING RIVER       36.21N 80.98W
08/11/2021                   WILKES             NC   911 CALL CENTER

            APPROXIMATELY HALF A DOZEN TREES DOWN AROUND
            THE RONDA AND ROARING RIVER AREAS.

&&

VFJ
Special weather statement, Aug 11, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Wed Aug 11 2021

NCZ020-112045-
Yadkin NC-
407 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of
northeastern Yadkin County through 445 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bend, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Bend...
Enon...
and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Virginia.

&&

LAT...LON 3626 8051 3626 8047 3623 8043 3622 8043
      3621 8045 3619 8044 3613 8044 3613 8048
TIME...MOT...LOC 2007Z 285DEG 14KT 3623 8045

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:03 PM EDTSpecial Weather StatementRNKPatrick27 min
Aug 11, 2:06 PM EDTSpecial Weather StatementRNKCity of Lynchburg39 min
Aug 11, 2:09 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem51 min
Aug 11, 2:16 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Montgomery, Roanoke and 2 more59 min
Aug 11, 2:17 PM EDTSevere Thunderstorm WarningRNKPatrick58 min
Aug 11, 2:53 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania, City of Martinsville67 min
Aug 11, 3:01 PM EDTSpecial Weather StatementRNKBedford29 min
Aug 11, 3:13 PM EDTSpecial Weather StatementRNKFranklin32 min
Aug 11, 3:18 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg40 min
Aug 11, 3:40 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin34 min
Aug 11, 3:50 PM EDTSpecial Weather StatementRNKFranklin25 min
Aug 11, 4:09 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania36 min
Aug 11, 4:43 PM EDTSpecial Weather StatementRNKHalifax32 min
Aug 11, 4:58 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania35 min
Aug 11, 2:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin65 min
Aug 11, 3:05 PM EDTAreal Flood AdvisoryRNKAlleghany, Wilkes3 hr
Aug 11, 3:09 PM EDTSpecial Weather StatementRNKStokes36 min
Aug 11, 3:27 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin33 min
Aug 11, 3:31 PM EDTSpecial Weather StatementRNKYadkin29 min
Aug 11, 3:46 PM EDTSevere Thunderstorm WarningRNKYadkin47 min
Aug 11, 4:39 PM EDTAreal Flood AdvisoryRNKYadkin3 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.